Tuesday, February 20, 2018
Dangerous Trend: The Abuse of Anti-Diarrhea Medications
What has been referenced as the poor man’s methadone, better known as anti-diarrhea medications, has been making headlines recently for people potentially abusing it as a means to get high. The ongoing opioid epidemic could be a reason for the abuse, as addicts are seeking cheap alternatives to get the same high or feeling they get from misusing opioids.
Why does this matter? Anti-diarrhea medications contain the active ingredient loperamide and, when consumed in large amounts, can give the user a high. But this high can come with deadly consequences. In the last year alone, several deaths throughout the country have been linked to irregular heartbeats caused by the misuse of these medications.The Federal Drug Administration (FDA) recently stated they are aware of these cases and the intentional misuse and/or abuse of the anti-diarrhea product loperamide to treat symptoms of opioid withdrawal or produce euphoric effects and are looking to take necessary steps to stop this from occurring. The Texas Poison Center Network has received at least 30 calls over the past few years regarding this problem.
Although the anti-diarrhea drug is safe in doses used to treat diarrhea, in large quantities it can cause serious side effects. Some of those side effects include breathing and heart problems that can result in death.This is another reminder that all drugs, including prescriptions and over-the-counter medications, can be dangerous when not used as directed. If you or someone you know is dealing with a potential poisoning, please contact the Texas Poison Center Network immediately at 1-800-222-1222.